# SDR 2001UALA00043

- Difficulty date: January 19, 2001
- Submitted: February 15, 2001
- Operation: Air carrier
- Aircraft: N768UA
- Make and model: Boeing 777222
- Aircraft serial: 26919
- Aircraft time: 24,073 hours, 4,724 cycles
- Engine: Pwa PW4077
- Engine time: 10,570 hours, 7,259 cycles
- System (JASC): 4900 · Airborne Auxiliary Power Unit (APU) System
- Part: Pin
- Part number: 38621442
- Condition: Failed
- Location: Gearbox
- Part time: 10,570 hours, 7,259 cycles
- Stage of operation: CL
- How discovered: O
- Nature of condition: B
- Precautionary procedure: O

## Discrepancy

DURING CLIMBOUT BUT MORE NOTICEABLE ON DESCENT A SMELL  LIKE METAL ON METAL WAS SMELLED THROUGHOUT THE AIRPLANE.  *S/D*  APU REPLACED 21 JAN DUE TO METAL FOUND ON CHIP DETECTORS.  APU ALSO TOOK 2 QTS OIL.  METAL CONFINED TO GEARBOX.  APU DISASSEMBLED TO REPLACE GEARBOX.  GEARBOX DISASSEMBLED.  SOURCE OF METAL PROVED TO HIGH SPEED PINION GEAR BEARING SPINNING IN IT''S BEARING LINER.  THE SPINNING WAS CAUSED BY FAILURE OF THE LINER ANTI-ROATION DEVICE IN THE LINER.  THE SPINNING BEARING WORE THE ANTI-ROTATION DEVICE WHICH GENERATED THE METAL FOUND ON THE CHIP DETECTOR.  ADDITIONAL SHOP FINDINGS: C-1 IMPELLER ALSO WITH ONE BENT BLADE DUE TO SOFT FOD.  IMPELLER TO BE REPLACED.
